MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.4MM DRILL BIT/QC WITH 65MM STOP; BIT, DRILL

OBERDORF SYNTHES PRODUKTIONS GMBH 2.4MM DRILL BIT/QC WITH 65MM STOP; BIT, DRILL
Catalog Number 388.394
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device received.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.The investigation could not be completed; no conclusion could be drawn at the time of filing this report.A review of the device history record has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a cervical posterior fixation surgery at the c2-c5 for an unknown reason, upon drilling at c4 with reported drill bit from lateral mass screw (lms), the surgeon recognized a breaking noise and found out that the drill bit was broken at one (1) cm from the tip.The broken tip got stuck in the bone and was removed with pliers.There were no broken fragments left in the patient's body as confirmed by the surgeon using c-arm and x-ray.The procedure was completed successfully.There was no adverse consequence to the patient reported.The patient was stable.This complaint involves one (1) device.This report is 1 of 1 for.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A review of the device history record has been requested.Device history lot, part # 388.394, synthes lot # u126557, supplier lot # u126557, release to warehouse date: 02 dec 2010, supplier: orchid unique.No ncr's were generated during production.Device history batch null, device history review review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Investigation summary background: it was reported that on (b)(6) 2019, during a cervical posterior fixation surgery at the c2-c5 for an unknown reason, upon drilling at c4 with reported drill bit from lateral mass screw (lms), the surgeon recognized a breaking noise and found out that the drill bit was broken at one (1) cm from the tip.The broken tip got stuck in the bone and was removed with pliers.There were no broken fragments left in the patient's body as confirmed by the surgeon using c-arm and x-ray.The procedure was completed successfully.There was no adverse consequence to the patient reported.The patient was stable.This complaint involves one (1) device.Investigation flow: damage.Visual inspection: the 2.4mm drill bit with quick coupling was received at the us cq.The device was received in two (2) pieces.The drill¿s fluted portion had fractured at the distal third of its length.The fragments do not fit together perfectly, indicating that a few, small fragments were not returned along with these fragments.The color marking band near the stop of the drill bit had been partly scraped away.No other issues could be identified with the returned portions of the device.Measured dimensions: tip fragment diameter at break: 2.26mm, nonconforming.Distal end of tip fragment diameter: 2.37mm, conforming.Bit fragment diameter at break: 2.38mm, conforming.Document/specification review: drawing(s) reviewed: (current & manufactured revisions) ¿n¿2.4mm drill bit quick coupling with 65mm stop, 170mm; 388_394 rev e & d.Manufacturing record evaluation: the received device (part # 388.394 lot # u126557) was manufactured at the orchid unique site on 02 december 2010.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Conclusion: the complaint was confirmed for the 2.4mm drill bit with quick coupling.The fluted portion of the device had its third distal portion broken off.The diameters about the fracture line indicate that the tip fragment was undersized.A definitive conclusion on that could not be made due to other factors.It was found that the rest of the tip fragment was a conforming diameter, a few fragments of material were not returned, and the conditions of the breakage were unknown.It is possible that material had worn away or had been deformed at this section of the device pre, during, or post fracture.Aside from this, the colored band near the stop of the device was partially worn off.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.No definitive root cause could be determined, but it is possible that the device encounter unintended forces.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This report is 1 of 1 for (b)(4).

Brand Name
2.4MM DRILL BIT/QC WITH 65MM STOP
Common Device Name
BIT, DRILL
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8800178
Report Number8030965-2019-66325
Device Sequence Number19542748
Product Code HTW
UDI-Device Identifier07611819752931
UDI-Public(01)07611819752931
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.394
Device Lot NumberU126557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2019
Initial Date Received by Manufacturer 06/20/2019
Supplement Date Received by Manufacturer07/23/2019
09/16/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date08/12/2019
09/16/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;